Skip to content
My WebMD Sign In, Sign Up
Severe Vaginal Itching
avatar
ajcdevin posted:
Hello everyone,

Recently I was on a Medrol dosepak (steroid) for a bad allergic reaction I had to an adhesive. While I was on this steroid, I began to have pretty bad vaginal & anal itching, no discharge, no smell. I thought it was just a reaction to the soap I was using on my stomach (where the allergy was happening) washing down there. When it wasn't going away a few days later, I went to my primary care doctor. She did a culture and said that it was a mild yeast infection and to use Monistat (or take Diflucan....I chose the Monistat 7 option). Three days later, it was no better, still itching severely and burning, so I went back and saw a gynecology NP. She did another culture, said there was no yeast anymore, and that I had plenty of good bacteria down there, so to stop the internal Monistat and just use the external cream twice a day. She said my body could just be in a super sensitive state from coming odwn off of the steroids, and it might take some time to get back to normal. This last doctor visit was yesterday early afternoon. I am still itching so severely I don't know what to do. I have been wearing cotton panties, keeping the area clean and dry, everything they say to do, but NOTHING helps. I wake up several times a night with the itching, and since it's been over a week, it's becoming emotionally and physically exhausting.

Does anyone have any suggestions as to how to get some relief? The Monistat external cream doesn't help that much, and when I've tried Vagisil Anti-Itch wipes they burn pretty badly. It feels almost like it's so dry down there that some kind of moisturizng something would help with the itch, but I don't know what would be best to use. If anyone has any suggestions as to what I could try I would appreciate it! Thank you so much for your help.
Reply
 
avatar
huggabunch responded:
There are several things it could be. It could be hormonal. You have this anal itching and vaginal also. Thats what made me want to take the time to write you. Years ago my niece kept waking up in the middle of the night with severe anal and vaginal itching. So she went to the doctors they just kept sending her home with no answer. She finally went to the emergency room in the middle of the night. The itching was driving her crazy. The doctors found little worms crawling from her anus to her vagina. I forget the name of what its called. You can look it up on line. It comes from like bitting nails or not washing your hands enough and putting them in your mouth. It's real common. It sounds bad. But it's something you should look up. If for nothing else you can learn something new. Good luck.
 
avatar
Velbow responded:
I also suffered from several vaginal itching before and after my cycle every month for almost a year now. I had no discharge and no odor. My gyno prescribed Diflucan & Vagisil but they worked temporarily. The severe vaginal itching would come back after I finished the next menstrual cycle.

So I surfed the net and did this:

I started taking once a day ? Probiotic Acidophilus 10mg capsules from CVS for around $5. Remember to refrigerate the bottle as it states on the label. Some people take one capsule twice a day but I found that taking one capsule per day with a meal cleared up the "excessive white cells" my gyno was seeing and all itching.

I use Free & Clear laundry detergents.

As a precaution I did this:

I threw out every last single pair of underwear I owned and bought 3 packs of new cotton panties.

I did the same for the washcloths. I bought a few of the more expensive thick sturdier washcloths (not the flimsy cheap ones).

When I wash down below, I use soap to wash the cloth but not so much (a very little amount) on the actual skin down there. I do not work up a lather because when I did this I had a moderate itch a few hours after. AVOID LATHERING UP DOWN BELOW!

I am careful to rinse with just water at 3-4 times after I have washed with very little soap. I completely pat dry the area with a bath towel.

I apply a (no scent) pantiliner to my panties to help absorb moisture.

I am pleased and most grateful to report that I have not had any itching or irritation for 2 almost 3 months. When I did experience a slight irritation it was when I lathered too much soap down below and did not rinse and dry thoroughly. Otherwise NO problems whatsoever and it has been wonderful to be itch free!
 
avatar
Reta32205 responded:
I think you are referring to Pin worms.
 
avatar
JLH85 replied to huggabunch's response:
Sorry to hear about the itching! I suffered from this for about a month. I was up at night/ couldn't fall asleep. I was in tears a couple of times from being so miserable! The itching would start when I would get home from work and would persist throughout the entire night. I went to the doctor a couple times in which they did cultures and couldn't find anything! The only thing I would get relief from was the itch myself to death and apply Vagisil extra strength anti itch. It would burn and then go numb but it was so much better than the itching. I had to do a lot of trial and error to determine the cause which turned out to either be my new nylon underwear that I bought or the 18 rolls of Scotts toilet paper that was on sale! I stopped using both and it went away. I also started washing with a hypo allergenic Dove bar soap. In the meantime while you try to figure out the cause of your itching, a really knowledgable nurse told me to take 2 Benadryl and also take a bath with 2-4 table spoons of baking soda. Then dry yourself with a hair dryer after you get out of the bath, dont dry off with a towel. Also go without underwear throughout the day and night, even the slightest cotton underwear hold in moisture. Ice packs help to numb it as well. Ice packs helped after I applied the extra strength Vagisil. Good luck and I wish you the best!!
 
avatar
chachel_02 replied to JLH85's response:
I'm currently experiencing this now and never have felt anything like it in my life. It started around my anus (itching) a little for two days then I started feeling it in my vagina. I had an allergic reaction to mastisol (surgical adhesive) following my knee surgery. The dr prescribed hydrocortisone cream for the knee and Bactrim Ds antibiotic just in case. Following the finish of the antibiotic is when the symptoms started so I assumed it was a yeast infection, since I commonly get them after being on that antibiotic. I had a diflucan tablet I took on the 3rd day of itching. (I had light milky discharge thigh, not typical of yeast) on the 5th day the itching increased in intensity, I went to a walk in clinic. Dr said I had some yeast and prescribed me 7 days of diflucan tablets to take one a day. I've only taken one so far (1st day) but in the middle of the night I woke with such intense itching I couldn't stand it. I tried monistat cream around the vagina, it just burns and isn't very effective. I've used Allegra cream around the anus, it's ok but also feels a little like burning (it's the cooling one). The only cream I can use to get some relief so I can function or get a little sleep is called Camoseptine, it's found near the pharmacy our with the pharmacist. It has menthol in it and a moisture barrier. I'm sure it's not the best for yeast but it relieves the itching temporarily. I don't know what else to do. I will try the suggestions above this comment add they seem the most helpful.


Helpful Tips

Hysterectomy
I am having heavy bleeding and sever pain with it every month that it affects my daily living when I have it I even had to drop out of ... More
Was this Helpful?
16 of 27 found this helpful

Expert Blog

Below the Belt: Women's Health - Jane Harrison-Hohner, RN, RNP

From HPV to irregular periods to PMS to fibroids, Jane Harrison-Hohner, RN, is here to share her knowledge and insight...Read More

Related News

There was an error with this newsfeed

Report Problems With Your Medications to the FDA

FDAYou are encouraged to report negative side effects of prescription drugs to the FDA. Visit the FDA MedWatch website or call 1-800-FDA-1088.